Tropical Depression, Childress
- When
- August 17, 9:00 PM CST to August 18, 5:00 PM CST
- Where
- Childress forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.529, -100.208 (the zone’s center; the record gives no point)
Tropical Depression Erin, previously a tropical storm during landfall on the middle Texas coast early on the 16th, brought large amounts of rain to portions of west Texas. This rain fell primarily on the 17th and 18th of August on the South Plains and Rolling Plains before the system moved northeastward over Oklahoma.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Tropical Depression Erin, previously a tropical storm during landfall on the middle Texas coast early on the 16th, brought large amounts of rain to portions of west Texas. This rain fell primarily on the 17th and 18th of August on the South Plains and Rolling Plains before the system moved northeastward over Oklahoma.
Erin maintained a defined circulation well after making landfall, and even strengthened significantly over Oklahoma early on the 19th. Although widespread on the Rolling Plains, the storm didn't bring rainfall to all of the South Plains. Storm rain totals displayed a sharp cutoff in rainfall from east to west on the Caprock escarpment. |The heaviest rainfall in the area fell to the south and east of Lubbock across the southern Rolling Plains, with amounts quickly cutting off north and west of Lubbock. The largest rainfall total recorded in the region was measured at the Texas Tech University West Texas Mesonet site near Aspermont (Stonewall County), at 6.10 inches. Totals that ranged between 2.00 to 4.00 inches were common over many locations east of Lubbock. In addition, wind gusts between 40 and 50 mph were common along the storm's path.
As a result of the persistent heavy rainfall, minor flooding was observed along the Double Mountain Fork of the Brazos River near Aspermont (Stonewall County), but no public impacts were reported. The crest on the river receded after only a few hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 17, 7:41 PM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 841 PM CDT FRI AUG 17 2007 .UPDATE... THE REMAINS OF ERIN CONTINUE TO GENERATE A LARGE AREA OF RAINFALL THAT WILL PIVOT NORTHWARD FROM THE CONCHO VALLEY AND NORTHERN PERMIAN BASIN. THIS WOULD BRING THE HEAVIER RAINFALL INTO THE SOUTHERN ROLLING PLAINS. SO FAR THE LUBBOCK CWA HAS NOT SEEN ANY AMOUNTS THAT WERE CAUSING PROBLEMS THUS FAR. A FEW LOCATIONS ARE IN THE 1 TO 2 INCH RANGE WITH ISOLATED SLIGHTLY HIGHER. WE DO NOT PLAN ON ISSUING A FLOOD WATCH AT THIS TIME BUT WE WILL CONTINUE TO MONITOR THE RAINFALL APPROACHING FROM THE SOUTH. AT THIS TIME IT APPEARS MOST LOCATIONS CAN HANDLE A SLOW 1 TO 2 INCHES WITHOUT SIGNIFICANT PROBLEMS. IF THE HEAVIER RAINFALL RATES CAN PERSIST THEN WE MAY HAVE TO RECONSIDER THE ISSUANCE OF A FLOOD WATCH BEFORE THE EARLY MORNING PACKAGE. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 64 85 66 89 67 / 40 30 20 20 10 TULIA 65 84 68 86 67 / 40 40 30 20 10 PLAINVIEW 66 82 68 85 68 / 50 50 40 30 10 LEVELLAND 66 83 68 86 69 / 50 50 40 30 20 LUBBOCK 67 81 68 84 69 / 50 60 40 30 20 BROWNFIELD 69 82 70 85 70 / 70 60 40 30 20 CHILDRESS 72 84 69 89 70 / 60 70 40 30 10 SPUR 72 81 70 88 70 / 60 80 50 40 20 ASPERMONT 72 84 72 89 71 / 70 90 60 40 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 349 PM CDT FRI AUG 17 2007 TXZ021>044-182100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 349 PM CDT FRI AUG 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT FLOODING PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA AS THE REMNANTS OF TROPICAL DEPRESSION ERIN MOVE ACROSS WEST TEXAS. SCATTERED SHOWERS AND THUNDERSTORMS IN ASSOCIATION WITH THIS SYSTEM WILL CONTINUE THROUGH TONIGHT. SOME LOCATIONS MAY RECEIVE AS MUCH AS ONE TO THREE INCHES OF RAINFALL FROM THE STORMS...WHICH MAY RESULT IN LOCALIZED FLASH FLOODING. THE MAIN AREA OF CONCERN WILL BE ALONG AND SOUTH OF A LINE FROM PLAINS TO RALLS TO PADUCAH. IN ADDITION...ISOLATED BRIEF TORNADOES ARE POSSIBLE IN TROPICAL SYSTEMS SUCH AS THIS ONE. THE TORNADO THREAT WILL DIMINISH BY LATER TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR HEAVY RAINFALL AND POSSIBLE FLASH FLOODING IS EXPECTED TO CONTINUE INTO SATURDAY. THE FOCUS FOR HEAVY RAIN WILL SHIFT NORTHWARD BY SATURDAY MORNING...WITH AREAS EAST OF A BROWNFIELD TO LUBBOCK TO TURKEY LINE MOST LIKELY TO SEE HIGHER RAIN TOTALS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...PLEASE RELAY ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
9 tropical depression. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007The 2007 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41347, 41348, 41349, 41351, 41352, 41353, 41354, 41355, 41356.